What is Musical Hallucination?
Musical hallucination (MH) is the experience of hearing music when none is being played. Hearing sound that no-one else can hear is quite common, but the experience is normally of a simple sound such as a buzzing, ringing, or sizzling: this is known as tinnitus. In a small number of people however, these experiences can be more complex and emotive, and music can be heard.
What is Musical Hallucination Like?
Musical hallucinations have a compelling sense of reality and are often mistaken for real music until it becomes clear that none is being played. This is especially true when MH is experienced for the first time. The sounds are typically heard as short fragments of simple melodies – often from music heard regularly and familiar from youth and especially from hymns and carols. Individuals with a hearing loss sometimes notice that the music in these hallucinations sounds as it did when it was first heard and not how it would with their current level of hearing problems than the sound of tinnitus.
Who gets musical hallucinations?
- More Common in Women than Men
- Over 60’s who live alone
- Individuals with hearing loss
What causes musical hallucinations?
In most individuals with MH, there is no underlying cause found. Very rarely, MH can be caused by serious conditions, for example by problems with the blood vessels in the brain or by brain tumors. In these conditions, there are likely to be other symptoms, but your doctor might choose to perform some investigations to rule them out.
MH is also more common in individuals who have epilepsy or Alzheimer’s disease. It is therefore very important to mention to your doctor if you have MH and experience changes in your vision, dizziness, severe headaches, problems with your speech or difficulties with movements.
Is it caused by my medications?
Like tinnitus, quite a number of medications have been accused of causing or contributing to MH. These associations are not thought to be strong, and in most individuals who experience MH, they are not due to medication. The only exception to this are medications based on opium, such as tramadol, morphine sulfate and oxycodone, which have been shown to cause MH in rare cases.
If you believe that your MH might be caused by one of these or another medication, it is important that you do not stop taking it or adjust the dosage without first discussing this with your general practitioner or the doctor who prescribed the medication.
Is musical hallucination a psychiatric problem?
Some people with MH are worried that it might represent a mental health condition, such as schizophrenia. Although in schizophrenia it is common to hear voices, it is in fact very rare to experience MH and there is thought to be no connection between the two conditions.
The majority of individuals with MH do not have any psychiatric disturbance, although MH is quite common in individuals who have a condition known as obsessive-compulsive disorder (OCD), in which they experience repetitive, intrusive and distressing thoughts and feel strong urges to repeatedly perform actions such as hand washing.
Although it is estimated that around 4 in 10 individuals with OCD will experience MH at some time in their life, it is a rare condition and it is important to note that the majority of individuals with MH do not have OCD.
Can musical hallucinations be treated?
If MH has an underlying cause, addressing the cause can often also relieve MH. The most common and easily treatable cause is hearing loss, so your doctor is likely to request that you undergo some tests of your hearing and, based on the results of this, may prescribe a hearing aid.
Many people find that MH becomes less intrusive once the condition has been explained to them and they have been reassured that there is no serious underlying cause. If MH continues to be troublesome despite this, it can be managed with the techniques used to treat other forms of tinnitus. It might be appropriate to use medication to treat the underlying condition contributing to the MH and your doctor will be happy to discuss this with you.
Article Courtesy: British Tinnitus Association, Authored by Thomas Cope